Has anyone else had Seratonin Syndrome?

Discussion in 'Fibromyalgia Main Forum' started by Charleen, Sep 15, 2006.

  1. Charleen

    Charleen New Member

    I have posted about Seratonin Syndrome before but now am curious. Has anyone every had Seratonin Syndrome before? It is an interaction of anti-depressants and pain meds. They say it is very rare but I have had it 4 times in the past 5 years. Doctor and pharmacist want me off my pain meds. But because I am allergic to most pain meds they can't find anything else to put me on.
    Just was wanting to know if there is anyone else that has had this Syndrome
  2. cc0526

    cc0526 New Member

    Warning, reading labels, huge wake up call.. 07/02/06 08:17 PM

    I had a nightmare this weekend.

    This last Thurday my husband went in for surgery to have his gallbladder out. His liver function panal was through the roof. We knew the gallstones itself wouldn't make the labs that off. Anyway, long story short, he not only had dozens of stones, but a blockage of his bile duct as well. So after two surgeries and 4 days in the hospital, I wore myself out.

    Stupidly, I bought this little pack of "energy" vitamins that had a lot of ginsing in them. Never taken that before but I was desperate and wanted so much to be there for my husband for a change.

    A few hours later I was so dizzy and weak that I could hardly walk or wake up. The nurses at the hospital watched me for a while and I finally decided to go home and go to bed. I don't know how I got there (40 min drive) but I did. I immediately layed down. I couldn't sleep. My mind was just "not right". I got up and fell immediately to the floor. My legs were going wild, like restless legs on crack. I called my friend and mumbled I needed to go to the hospital and she said she'd be right over.

    She found me unconscious on my floor and my son screaming bloody murder. He is 5 and thought I was dead. I was rushed to the ER by ambulance.

    So what happened... the 3 little pills from the "energy pack" not only had ginsing but a couple other things including St. John's wort. I KNOW that is a big no no with other SSRI's but didn't read the lable well enough before I took them. I had a bad case of seritonin syndrome. I was very lucky that my friend is a nurse and brought my medications as well as the wrapper from the "energy pack".

    Long story, I know, but a huge wake up call for me to be more careful. I just never would have thought that there would be st. john's wort in energy (ginsing) pills.

    So now I'm still recoving. Totally exhausted and my nerves are still going crazy. I'm better though, but just one more stressor to add to my husbands surgeries and my CFIDS.... and I'm supposed to work a half shift tomorrow.


    I have never heard of the pain medications causing the seratonin syndrome, but I guess it depends on what you are calling pain medication. I consider myself very lucky as I've heard of so many deaths related to this.
  3. monicaz49

    monicaz49 New Member

  4. I have a friend, with seratonin syndrome. It is fatal. If you had seratonin syndrome, your stomach and organs are full of tumors. If you really have a M D diagnosed case of seratonin syndrome, please give me any info I can send to my friend, I dont believe to much in In the usual doctors and I use mostly natural remedies for my problems, but righ now I am trying to save a friend who is in the clutches of cancer doctors. have you ever Googled seratonin syndrome? any info appreciated.

  5. AuntTammie

    AuntTammie New Member

    I was going to explain this myself, but decided to let Medline do it for me......

    "Serotonin syndrome is a potentially life-threatening drug reaction that causes the body to have too much serotonin, a chemical produced by nerve cells.

    Serotonin syndrome most often occurs when two drugs that affect the body's level of serotonin are taken together at the same time. The drugs cause too much serotonin to be released or to remain in the brain area.

    For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs). Popular SSRI's include Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro. SNRI's include Cymbalta and Effexor. Brand names of triptans include Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax.

    The FDA recently asked the manufacturers of these types of drugs to include warning labels on their products that tell you about the potential risk of serotonin syndrome. Talk to your doctor before stopping any medication.

    Serotonin syndrome is more likely to occur when you first start or increase the medicine.

    Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome with the medicines describe above, as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine).

    Drugs of abuse, such as ecstasy and LSD have also been associated with serotonin syndrome.

    Symptoms occur within minutes to hours, and may include:

    * Agitation or restlessness
    * Diarrhea
    * Fast heart beat
    * Hallucinations
    * Increased body temperature
    * Loss of coordination
    * Nausea
    * Overactive reflexes
    * Rapid changes in blood pressure
    * Vomiting"

    My notes: Though they say that it usually happens as a result of two or more serotonin increasing/reuptake inhibiting drugs in combination (and this is true), it can also occur with just one drug, or even one supplement, if that drug or supp is taken by someone who already has plenty of serotonin being made by his/her body (like many PWC's do). Also, I am not sure where the person who mentioned tumors came up with that. Though someone with cancer or other tumors could certainly have serotonin syndrome concurrently, serotonin syndrome does NOT cause tumors. Also, long term effects from taking SSRI's can certainly happen, as can withdrawal symptoms and problems with combining those drugs with other non serotonin related drugs, but none of these occurrences is serotonin syndrome.....no matter how bad they might be.

  6. gapsych

    gapsych New Member


    It was difficult to get this information by just googling "serotonin sickness".

    It is very, very important that you have a doctor monitoring you with these medications. When my doctor wanted to start me on Tramadol, she first did some research about the other medications I was on before prescribing it to me.

    However, I have really lucked out with the doctor's I have had so patient education is very important.

    Tumors are not caused by serotonin sickness.

    I am very curious about something. Where can I find information on PWCFS having higher amounts of serotonin and are they talking about blood levels?

    Take care.

  7. gapsych

    gapsych New Member

    I am so sorry that your friend is going through this.

    Has he been diagnosed serotonin sickness along with the cancer?

    I know you are fearful about your friend is being treated by oncologist. Believe me, he is probably in good hands.

    You are a good friend and it is hard to see someone we care about go through this.

    Healing thoughts.

  8. hermitlady

    hermitlady Member

    I had this happen a couple of yrs ago while being treated for bronchitis and taking Prozac and Vicodin. The antibiotics, cold meds and cough meds (w dextromethorphan) added to this combo of meds made me feel very jittery and strange for a couple of days.

    I figured it out on my own, unfortunately my Dr neglected to tell me that these meds combined could cause SS. After calling my Dr, I stopped my Prozac for a week, discontinued cough meds, but finished my antibiotics. I caught it early, so it wasn't too bad. Felt like the flu plus anxiety and I had a lot of muscle spasms/jerking in my arms and legs.

    Those of us taking ADs have to be careful of some supplements and amino acids since they often are precursors to serotonin production. My Dr recently had me take 5HTP for 1 week only, in order to boost my production of serotonin cuz I was badly crashed and flared. I do think it helped.
  9. gapsych

    gapsych New Member

    I was surprised that an antibiotic could contribue to SS. I can't remember if it is just the one antibiotic or several.

    You learn something every day!!

  10. AuntTammie

    AuntTammie New Member

    you're welcome....and you are rt about being monitored if you have a good Dr

    as to the info about higher levels, I didn't bookmark that info, so at this pt I can't rememebr where I read it.....like everything else, though, it may be common, but that doesn't mean it's true across the board - I am sure that some PWC's are low in serotonin
  11. gapsych

    gapsych New Member

    I can't remember where I heard it either nor whether or not it is true or true for some PWCFS , or not true. LOL!!

  12. nah.stacey

    nah.stacey Member

    mistake was.
    Did you by any chance tell them you had CFS or FM?
    EVERY DR. & Nurse I have encountered in an ER situation, if you even breath the words CFS or FM, EVERY symptom you have is chalked up to that. Your cracked and that is all they see. Doesn't matter if the symptoms are debilitating, knocked you unconscious, life threatening or otherwise. You let them know you have been DX'd with either of these and, YEP, you're in the physch unit before you can blink.

    It's just a fact, unless of course you go in DOA.